Colorado, 2015

Flash Flood and Hail in Colorado, August 10, 2015

August 10, 2015 · NWS BOU · 2 events in 2 counties and zones

A severe thunderstorm produced hail up to quarter size. Localized flash flooding occurred in and around Centennial, including Centennial Airport and the Denver Broncos training facility in Dove Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size. Localized flash flooding occurred in and around Centennial, including Centennial Airport and the Denver Broncos training facility in Dove Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 10, 12:24 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 10, 12:24 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
124 PM MDT MON AUG 10 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 124 PM MDT MON AUG 10 2015

WATER VAPOR SATELLITE IMAGERY SHOWING MONSOON MOISTURE STARTING TO
INCREASE OVER COLORADO WITH THE BEST MOISTURE BEING OVER THE
SOUTHERN HALF OF THE STATE. BY EVENING...PRECIPITABLE WATER VALUES
ARE EXPECTED TO BE AROUND AN INCH ALONG THE FRONT RANGE TO AN INCH
AND A QUARTER OVER THE EASTERN PLAINS. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS EASTERN COLORADO WITH THE
BEST COVERAGE BEING ALONG AND SOUTH OF THE PALMER DIVIDE. COULD SEE
A BRIEF SEVERE STORM WITH HAIL TO ONE INCH IN DIAMETER...THOUGH THE
MAIN THREAT WILL BE HEAVY RAIN FROM THUNDERSTORMS. UP TO 2 INCHES OF
RAIN IN 45 MINUTES OR LESS WILL BE POSSIBLE. ACTIVITY IS EXPECTED TO
DECREASE THIS EVENING. WITH THE MOIST AIRMASS IN PLACE...CAN'T RULE
OUT A FEW WEAK OVERNIGHT SHOWERS AND STORMS...SO WILL KEEP LOW POPS
IN THE FORECAST FOR TONIGHT AND TUESDAY MORNING. COULD SEE A FEW LOW
CLOUDS AND FOG IF A DENVER CYCLONE FORMS AND PULLS IN MOISTURE FROM
THE EASTERN PLAINS. CONFIDENCE IS NOT HIGH ENOUGH TO PUT FOG IN THE
FORECAST BUT WILL MENTION LOW CLOUDS IN THE TAFS.

FOR TUESDAY...MOISTURE WILL INCREASE A LITTLE MORE PUTTING
PRECIPITABLE WATER VALUES IN THE 1.1 TO 1.5 INCH RANGE. INSTABILITY
WILL BE A LITTLE HIGHER TOO WITH VALUES UP TO 1500 J/KG. THIS IS DUE
TO THE INCREASE IN MOISTURE AND SLIGHTLY WARMER TEMPERATURES. SHEAR
WILL BE WEAK SO THE THREAT FOR SEVERE STORMS WILL BE LOW. HEAVY RAIN
WILL AGAIN BE THE MAIN THREAT FROM THE THUNDERSTORMS. MODELS SHOW A
SHORT WAVE LIFTING NORTH OUT OF THE SOUTHERN ROCKIES AND ACROSS
WESTERN COLORADO. DUE TO THIS...MODELS SHOW MOST OF THE CONVECTION
BEING OVER THE WESTERN HALF OF THE STATE. INCREASED POPS OVER THE
MOUNTAINS AND FRONT RANGE FOR THIS WHERE SCATTERED STORMS SHOULD
FORM.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 124 PM MDT MON AUG 10 2015

UPPER LEVEL HIGH PRESSURE WILL DOMINATE THE ROCKY MOUNTAIN REGION
THROUGH THE PERIOD...WITH ISOLATED TO SCATTERED THUNDERSTORMS EACH
DAY. TUESDAY EVENING THE UPPER RIDGE WILL BE CENTERED OVER THE TEXAS
PANHANDLE...WITH A SOUTHWEST FLOW ALOFT OVER COLORADO. MONSOONAL
MOISTURE CAUGHT UP IN THIS FLOW COMBINED WITH DAYTIME HEATING WILL
HELP PRODUCE SCATTERED THUNDERSTORMS OVER NORTH CENTRAL AND
NORTHEASTERN COLORADO. FORECAST SOUNDINGS FOR DENVER SHOW PW'S OVER
ONE INCH (GFE 1.14 INCHES AND NAM12 1.30 INCHES) WITH SLOW STORM
MOTIONS. AS A RESULT...HEAVY RAIN AND SOME FLASH FLOODING WILL BE
POSSIBLE.

STORMS CHANCES SHOULD DIMINISH SOMEWHAT ON WEDNESDAY...ESPECIALLY
ACROSS THE FAR NORTHEAST PLAINS AS THE UPPER RIDGE SHIFTS WESTWARD
OVER NEW MEXICO AND WARMER AIR ALOFT STABILIZES THE ATMOSPHERE.
HOWEVER...LOCALIZED HEAVY RAIN WILL STILL BE A POSSIBILITY AS PW'S
WILL REMAIN SLIGHTLY OVER AN INCH.

FOR THURSDAY THROUGH EARLY NEXT WEEK...THE DIRTY UPPER RIDGE WILL
CONTINUE TO DOMINATE THE ROCKY MOUNTAIN REGION. THIS PATTERN WILL
PRODUCE NEAR NORMAL TEMPERATURES WITH ISOLATED TO SCATTERED STORMS
EACH DAY MOST NUMEROUS IN THE MOUNTAINS. SUNDAY SHOULD BE THE
COOLEST AND MOST ACTIVE WEATHER DAY DURING THIS PERIOD AS ALL THE
MODELS ARE SHOWING A COLD FRONT MOVING ACROSS NORTHEASTERN COLORADO.
MOST OF THE PRECIPITATION ON SUNDAY SHOULD REMAIN OVER THE
MOUNTAINS...FRONT RANGE FOOTHILLS AND PALMER DIVIDE...WITH SOME
HEAVY RAIN POSSIBLE IN THESE LOCATIONS.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z TUESDAY LATE AFTERNOON)
ISSUED AT 124 PM MDT MON AUG 10 2015

BEST CHANCE FOR THUNDERSTORMS WILL BE THROUGH 00Z TODAY. OUTFLOW
WINDS TO 30 KNOTS AND HEAVY RAIN WILL BE THE MAIN THREATS WITH
STORMS. WINDS OUTSIDE OF THUNDERSTORMS ARE EXPECTED TO BE SOUTHEAST.
GUSTS TO 25 KNOTS WILL BE POSSIBLE THROUGH 03Z. A DENVER CYCLONE MAY
FORM LATE TONIGHT AND PRODUCE VARIABLE WINDS AND COULD PULL IN LOW
CLOUDS AND FOG TOWARDS 12Z. CONFIDENCE IS NOT HIGH ENOUGH TO PUT FOG
IN THE FORECAST BUT WILL MENTION LOW CLOUDS IN THE TAFS.
SOUTHEASTERLY WINDS ARE EXPECTED TO REFORM BY 18Z TUESDAY. ANOTHER
ROUND OF AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED
TUESDAY.

&&

.HYDROLOGY...
ISSUED AT 124 PM MDT MON AUG 10 2015

SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL WITH UP TO 2 INCHES OF RAIN IN 45 MINUTES OR LESS. THE MAIN
THREAT FOR HEAVY RAINFALL WILL BE FROM DENVER SOUTH TODAY. THE MOIST
AIRMASS WILL REMAIN OVER THE AREA TUESDAY AND PRODUCE ANOTHER ROUND
OF THUNDERSTORMS...SOME OF WHICH COULD PRODUCE HEAVY RAIN AGAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...KALINA
AVIATION...MEIER
HYDROLOGY...MEIER
Hazardous weather outlook, Aug 10, 9:31 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1031 AM MDT MON AUG 10 2015

COZ030>051-111645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1031 AM MDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE BEHIND A WEAK COOL FRONT WILL LEAD TO A BETTER
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE FRONT
RANGE AND PLAINS. SOME OF THE STORMS WILL PRODUCE HEAVY RAINFALL
WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE IN A SHORT TIME PERIOD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TEMPERATURES WILL REMAIN WARM THROUGH THE END OF THE WEEK AS A
STRONG UPPER LEVEL RIDGE BUILDS OVER COLORADO AND THE FOUR CORNERS
REGION. MONSOONAL MOISTURE WILL ALSO MOVE OVER COLORADO...FUELING
AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS THAT MOVE OVER THE
PLAINS DURING THE LATE AFTERNOONS AND EVENINGS. THE STORMS WILL
BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL. THE
THUNDERSTORM COVERAGE WILL BE HIGHEST ON TUESDAY...THEN DECREASE
SOMEWHAT FOR THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 10, 12:01 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
101 PM MDT MON AUG 10 2015

COZ036-039-102000-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
101 PM MDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON AND EAST
CENTRAL CLEAR CREEK COUNTIES UNTIL 200 PM MDT...

AT 100 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EVERGREEN...OR 23 MILES WEST OF DENVER...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM...ALONG
WITH LOCALLY HEAVY RAINFALL...UP TO ONE INCH IN 30 MINUTES.

LOCATIONS IMPACTED INCLUDE...
LAKEWOOD...SOUTHWESTERN LITTLETON...SOUTHERN GOLDEN...EVERGREEN...
MORRISON...KITTREDGE...IDLEDALE...BROOKVALE...INDIAN HILLS...BERGEN
PARK...TINY TOWN...RED ROCKS PARK...CONIFER AND ASPEN PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING OF SMALL CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3952 10543 3956 10540 3959 10541 3960 10545
      3964 10545 3965 10543 3967 10544 3966 10541
      3967 10540 3970 10544 3975 10509 3962 10509
      3952 10508
TIME...MOT...LOC 1900Z 255DEG 15KT 3960 10537

COOPER
Special weather statement, Aug 10, 12:53 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
153 PM MDT MON AUG 10 2015

COZ036-039>041-102045-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
153 PM MDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT...NORTHERN
DOUGLAS...SOUTHWESTERN ARAPAHOE AND CENTRAL JEFFERSON COUNTIES UNTIL
245 PM MDT...

AT 148 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHATFIELD RESERVOIR...OR 16 MILES SOUTHWEST OF DENVER...MOVING EAST
AT 20 MPH.  OTHER THUNDERSTORMS WILL BE DEVELOPING ACROSS THE
SOUTHERN PART OF THE DENVER METRO AREA THROUGH MID AFTERNOON.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.  LOCALLY HEAVY RAIN...UP TO ONE INCH IN 30 MINUTES...
COULD ALSO PRODUCE URBAN AND SMALL STREAM FLOODING.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN DENVER...SOUTHWESTERN AURORA...SOUTHEASTERN LAKEWOOD...
CENTENNIAL...HIGHLANDS RANCH...CASTLE ROCK...PARKER...LITTLETON...
SOUTHERN ENGLEWOOD...GREENWOOD VILLAGE...LONE TREE...ROXBOROUGH
PARK...SHERIDAN...ELIZABETH...MORRISON...ARAPAHOE PARK...WELLINGTON
LAKE...CONIFER...TINY TOWN AND CHATFIELD RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO URBAN AND SMALL STREAM FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3929 10534 3930 10538 3963 10528 3965 10452
      3930 10454 3928 10533
TIME...MOT...LOC 1948Z 285DEG 20KT 3952 10509

COOPER

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Arapahoe

When
August 10, 1:30 PM MST to 2:30 PM MST
Where
Arapahoe County, 2.69 mi NW of Centennial Airport to 2.31 mi WSW of Centennial Airport
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
39.602, -104.879

Heavy rain quickly flooded several intersections. Vehicles stalled in the flooded intersections. Two motorists had to be rescued from the flooded roadways; on at University Blvd and County Line Road and the other, at Univerity Blvd and Dry Creek Rd. At Centennial Airport, a hangar partially collapsed when 2.20 inches fell in one hour. At the Denver Broncos training facility in Dove Valley, the storm left the practice fields and parking lot flooded, and the viewing area near the field house damaged by strong winds. The fields, the team said, received 3.5 inches of rain in an hour during the storm. As a result, the practice facility was closed to the public the following day due to storm damage.

Hail, Douglas

When
August 10, 2:00 PM MST
Where
Douglas County, 3 mi ENE of Parker
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.540, -104.720

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595720, 593110.